Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Developed rashes on lower back, abdomen and breast. Using hydrocortisone cream. Proper cure?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 393 Questions
Hi Dr. I am a healthy 54 year old woman, 5'-6" 172lb and have developed a rash on the center of my lower back about the size of 3 quarters and a number of pinkish spots on my abdomen and under my breasts. I first noticed the back rash about 2 week ago and it was contained to my back and a few spots around the abdomen. I thought that I was bitten by mosquitos while sleeping as I remember feeling a biting feeling about that time. Usually the mosquito bites go away after a few days it seems like more spots are developing. They are not itchy or angry looking or painful and I don't feel any discomfort. I have been treating it with Hydrocortisone cream and keeping an eye on it. I would welcome any advice you may have. I'm currently on a winter vacation with my family in a relatively isolated place.
Thank you.
Posted Tue, 16 Apr 2013 in Skin Hair and Nails
Answered by Dr. Tanusree Biswas 1 hour later

Thanks for your query.

There can be several possibilities in the above case. As much as I can tell you without looking at it is they might be Tinea infection, Psoriasis, Pityriasis rosea or Urticaria etc.

I can help you better if you can upload a clear picture of the rash in various places in good resolution. You can mail them to


with the subject as 'ATTN.DR.TANUSHREE BISWAS'

Please let me know the following:
Do the rashes come and go or they are constantly present?
Do you see any change with Hydrocortisone?
Any new medication has been started recently?
Are the rashes scaly? What is the size of the lesions on abdomen?

Will be happy to answer your follow up queries.

Wishing you good health,

Above answer was peer-reviewed by
Follow-up: Developed rashes on lower back, abdomen and breast. Using hydrocortisone cream. Proper cure? 22 hours later
Hello Dr. Biswas,

Thank you for your response to my query. I am sending the photos as a link to a Dropbox folder as they were very large files. Photos are of lower back, right lower abdomen, and underneath breasts. Hope they help with the diagnosis. Let me know if you need more photos.

Link to “CW skin rash” Dropbox folder photos:

In answer to y our questions:

1. The rash is constantly present.

2. The Hydrocortisone cream seems to help diminish the appearance of the rashes.

3. No new medication started. About 2 months ago I started taking a NutriGold herbal supplement, Garcinia Cambogia Gold, a vegetarian capsule for support of appetite reduction, fat reduction and healthy cholesterol.

4. The rashes are slightly scaly, but not itchy at all. They flat and there are no eruptions or broken skin. The size of rashes on abdomen vary the largest being about 1” wide by ½” high. Others are pea size and some are about 1” long and ¼” high. Mainly pea size under breasts. I also have one faint rash about 1” long and ¼” high on the inside crease of my left elbow and a pea size dot under my left armpit.

5. Additional information: I do have 2 indoor cats; one of which recently was diagnosed with a skin disorder and was given a cortisone injection. She had a couple of missing patches of fur but the vet did not diagnose it as ring worm. About 3 weeks ago I felt like I was being bitten in the center of my lower back. I did find a dead flea in our bed. Both of our cats are treated and do not have fleas but recently we found fleas on an outdoor cat that comes to visit our house.

Please let me know if you need more information.

Thank you,
Answered by Dr. Tanusree Biswas 1 hour later

I really appreciate you sending a detailed history .Thanks for following up.

I have gone through the pictures as well.

From your history and the pictures, what seems most likely is the condition Pityriasis rosea: This is caused by a virus; however it is not contagious. Mostly ages between 10-35 are affected, but one can get this at any age.

This is a benign condition and usually lasts 3-8 weeks. This is self limiting as well. Initially there is a single patch for sometime called the 'herald patch' .After about 2 weeks, one gets more number of patches at multiple sites in his/ her body. Symptoms can be as little as itching to being totally asymptomatic.

Steriods, calamine lotions and anti histaminics for the mainstay of therapy.

The other possibility may be Pityriasis versicolor, a fungal infection. This can be ruled out by a KOH examination of the scrapings and a culture of the fungus causing it. Anti fungals like Ketoconazole 2% cream is applied once daily to cure this infection.

It would be good to see a dermatologist to confirm the diagnosis. In case this is not possible immediately, you may continue with hydrocortisone now for a total of 2 weeks.

I do not think it should be due to fleas /new medications etc.

I hope this is helpful to you. I will be happy to assist you further.

Wishing you good health,

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor